Skip to main content
Log in

Spectral stability of the critical front in the extended Fisher-KPP equation

  • Published:
Zeitschrift für angewandte Mathematik und Physik Aims and scope Submit manuscript

Abstract

We revisit the existence and stability of the critical front in the extended Fisher-KPP equation, refining earlier results of Rottschäfer and Wayne (J Differ Equ 176(2):532–560, 2001) which establish stability of fronts without identifying a precise decay rate. Our main result states that the critical front is marginally spectrally stable, with essential spectrum touching the imaginary axis but with no unstable point spectrum. Together with the recent work of Avery and Scheel (SIAM J Math Anal 53(2):2206–2242, 2021; Commun Am Math Soc, 2:172–231, 2022), this establishes both sharp stability criteria for localized perturbations to the critical front, as well as propagation at the linear spreading speed from steep initial data, thereby extending front selection results beyond systems with a comparison principle. Our proofs are based on far-field/core decompositions which have broader use in establishing robustness properties and bifurcations of invasion fronts.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3

Similar content being viewed by others

References

  1. Aronson, D., Weinberger, H.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30(1), 33–76 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  2. Avery, M., Goh, R., Goodloe, O., Milewski, A., Scheel, A.: Growing stripes, with and without wrinkles. SIAM J. Appl. Dyn. Syst. 18(2), 1078–1117 (2019)

    Article  MathSciNet  MATH  Google Scholar 

  3. Avery, M., Holzer, M., Scheel, A.: Pushed-to-pulled front transitions: continuation, speed scalings, and hidden monotonicity. Preprint, arXiv:2206.09989.

  4. Avery, M., Scheel, A.: Asymptotic stability of critical pulled fronts via resolvent expansions near the essential spectrum. SIAM J. Math. Anal. 53(2), 2206–2242 (2021)

    Article  MathSciNet  MATH  Google Scholar 

  5. Avery, M., Scheel, A.: Universal selection of pulled fronts. Commun. Am. Math. Soc. 2, 172–231 (2022)

    Article  MathSciNet  Google Scholar 

  6. Bouin, E., Henderson, C., Ryzhik, L.: The Bramson logarithmic delay in the cane toads equation. Q. Appl. Math. 75(4), 559–634 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  7. Bouin, E., Henderson, C., Ryzhik, L.: The Bramson delay in the non-local Fisher-KPP equation. Ann. Inst. H. Poincaré Anal. NonLinéaire 37(1), 51–77 (2020)

    Article  MathSciNet  MATH  Google Scholar 

  8. Bouwe van den Berg, J., Hulshof, J., Vandervorst, R.C.: Travelling waves for fourth order parabolic equations. SIAM J. Math. Anal. 32, 1342–1374 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  9. Bramson, M.: Maximal displacement of branching Brownian motion. Commun. Pure Appl. Math. 31(5), 531–581 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  10. Bramson, M.: Convergence of solutions of the Kolmogorov equation to traveling waves. Mem. Amer. Math. Soc. American Mathematical Society, Providence (1983)

    Google Scholar 

  11. Carr, J., Chmaj, A.: Uniqueness of traveling waves for nonlocal monostable equations. Proc. Am. Math. Soc. 132(8), 2433–2439 (2004)

    Article  MATH  Google Scholar 

  12. Dee, G.T., van Saarloos, W.: Bistable systems with propagating fronts leading to pattern formation. Phys. Rev. Lett. 60(25), 2641–2644 (1988)

    Article  Google Scholar 

  13. Eckmann, J.-P., Wayne, C.E.: The nonlinear stability of front solutions for parabolic partial differential equations. Commun. Math. Phys 161(2), 323–334 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  14. Faye, G., Holzer, M.: Asymptotic stability of the critical Fisher-KPP front using pointwise estimates. Z. Angew. Math. Phys. 70(1), 13 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  15. Faye, G., Scheel, A.: Existence of pulses in excitable media with nonlocal coupling. Indiana Univ. Math. J. 2014, 1311–1348 (2014)

    Article  MATH  Google Scholar 

  16. Faye, G., Scheel, A.: Fredholm properties of nonlocal differential equations via spectral flow. Adv. Math. 2015, 400–456 (2015)

    Article  MATH  Google Scholar 

  17. Fenichel, N.: Geometric singular perturbation theory for ordinary differential equations. J. Differ. Equ. 31, 53–98 (1979)

    Article  MathSciNet  MATH  Google Scholar 

  18. Fiedler,B., Scheel, A.: Spatio-temporal dynamics of reaction-diffusion patterns. In: Trends in Nonlinear Analysis, pp. 23–152. Springer Berlin Heidelberg, Berlin, Heidelberg (2003)

  19. Gallay, T.: Local stability of critical fronts in nonlinear parabolic partial differential equations. Nonlinearity 7(3), 741–764 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  20. Gardner, R.A., Zumbrun, K.: The gap lemma and geometric criteria for instability of viscous shock profiles. Commun. Pure Appl. Math. 51(7), 797–855 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  21. Goh, R., Scheel, A.: Pattern-forming fronts in a Swift-Hohenberg equation with directional quenching - parallel and oblique stripes. J. Lond. Math. Soc. 98(1), 104–128 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  22. Hamel, F., Nolen, J., Roquejoffre, J.-M., Ryzhik, L.: A short proof of the logarithmic Bramson correction in Fisher-KPP equations. Netw. Heterog. Media 8(1), 275–289 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  23. Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Math. Springer, Berlin Heidelberg (1981)

    Book  Google Scholar 

  24. Holzer, M., Scheel, A.: Criteria for pointwise growth and their role in invasion processes. J. Nonlinear Sci. 24(1), 661–709 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  25. Kapitula,T., Promislow, K.: Spectral and dynamical stability of nonlinear waves. Appl. Math, Sci. Springer, New York (2013)

  26. Kapitula, T., Sandstede, B.: Stability of bright solitary-wave solutions to perturbed nonlinear Schrödinger equations. Phys. D 124(1), 58–103 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  27. Kirchgässner, K.: On the nonlinear dynamics of travelling fronts. J. Differ. Equ. 96(2), 256–278 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  28. Lau, K.-S.: On the nonlinear diffusion equation of Kolmogorov, Petrovsky, and Piscounov. J. Differ. Equ. 59(1), 44–70 (1985)

    Article  MathSciNet  Google Scholar 

  29. Nolen, J., Roquejoffre, J.-M., Ryzhik, L.: Convergence to a single wave in the Fisher-KPP equation. Chin. Ann. Math. Ser. B 38(2), 629–646 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  30. Palmer, K.: Exponential dichotomies and transversal homoclinic points. J. Differ. Equ. 55, 225–256 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  31. Palmer, K.: Exponential dichotomies and Fredholm operators. Proc. Am. Math. Soc. 104, 149–156 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  32. Pogan, A., Scheel, A.: Instability of spikes in the presence of conservation laws. Z. Angew. Math. Phys. 61(6), 979–998 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  33. Rottschäfer, V., Doelman, A.: On the transition from the Ginzburg-Landau equation to the extended Fisher-Kolmogorov equation. Phys. D 118(3), 261–292 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  34. Rottschäfer, V., Wayne, C.E.: Existence and stability of traveling fronts in the extended Fisher-Kolmogorov equation. J. Differ. Equ. 176(2), 532–560 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  35. Sandstede, B., Scheel, A.: Relative Morse indices, Fredholm indices, and group velocities. Discrete Contin. Dyn. Syst. 20(1), 139–158 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  36. Sattinger, D.: On the stability of waves of nonlinear parabolic systems. Adv. Math. 22(3), 312–355 (1976)

    Article  MathSciNet  MATH  Google Scholar 

  37. van Saarloos, W.: Front propagation into unstable states. Phys. Rep. 386(2), 29–222 (2003)

    Article  MATH  Google Scholar 

Download references

Acknowledgements

The authors are grateful to Arnd Scheel and Grégory Faye for helpful comments. MA was supported by the National Science Foundation through the Graduate Research Fellowship Program under Grant No. 00074041. Any opinions, findings, and conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of the National Science Foundation.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Montie Avery.

Ethics declarations

Conflict of interest

The authors declare that they have no competing interests.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Avery, M., Garénaux, L. Spectral stability of the critical front in the extended Fisher-KPP equation. Z. Angew. Math. Phys. 74, 71 (2023). https://doi.org/10.1007/s00033-023-01960-8

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00033-023-01960-8

Keywords

Mathematics Subject Classification

Navigation